Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 54, NWS Grand Forks, ND

September 5, 2005Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Sep 5, 2005, 4:47 AM CDT for Richland County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2005, 4:47 AM CDT (09:47 UTC)
Expired
Sep 5, 2005, 11:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 7:00 AM CDTFLASH FLOOD8 Se Lidgerwood, NDAROUND 3.5 INCHES OF RAIN CAUSED FIELD AND FARM YARD FLOODING WITH ONE BASEMENT FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1729 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2489 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 050952
FFWFGF
NDC077-051015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
447 AM CDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1100 AM CDT

* AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT AREAS OF 2.5 TO 3.5 INCHES OF VERY HEAVY RAIN FROM            
  THUNDERSTORMS HAVE OCCURRED OVER PARTS OF THE COUNTY. A LINE OF    
  THUNDERSTORMS CONTINUES TO DUMP HEAVY RAIN ON AN AREA EXTENDING
  FROM 2 MILES NORTHEAST OF GALCHUTT TO 3 MILES EAST OF GREAT BEND   
  TO 8 MILES SOUTH OF HANKINSON...OR ALONG A LINE EXTENDING FROM 13  
  MILES NORTHWEST OF WAHPETON TO 27 MILES SOUTHWEST OF WAHPETON.     
  THE STORMS PRODUCING VERY HEAVY RAIN WERE MOVING NORTHEAST AT 25   
  MPH. 

* SOME LOCATIONS IN THE WARNING INCLUDE WYNDMERE...LIDGERWOOD...
  HANKINSON AND WALCOTT.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4661 9725 4595 9721 4595 9659 4660 9681

$$
GV
2 follow-up statements
000 
WGUS73 KFGF 051332
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
831 AM CDT MON SEP 5 2005

NDC077-051600-
RICHLAND ND-
831 AM CDT MON SEP 5 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR RICHLAND COUNTY UNTIL
1100 AM CDT MONDAY MORNING...

AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2.5 
TO 3.5 INCHES OF RAINFALL FROM THUNDERSTORMS WHICH OCCURRED 
OVERNIGHT. THE AREAS MOST AFFECTED ARE ACROSS THE NORTHWEST AND 
SOUTHWEST PORTION OF THE COUNTY.

SOME LOCATIONS IN THE WARNING INCLUDE 
WYNDMERE...LIDGERWOOD...HANKINSON...BARRIE AND STILES.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR 
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL 
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4661 9725 4595 9721 4595 9659 4660 9681

$$
TG
000 
WGUS73 KFGF 051604
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1101 AM CDT MON SEP 5 2005

NDC077-051611-
RICHLAND ND-
1101 AM CDT MON SEP 5 2005

...THE FLASH FLOOD WARNING HAS EXPIRED FOR RICHLAND COUNTY...

AT 1101 AM CDT...RUNOFF FROM HEAVY RAINS HAS SUBSIDED AND LAW 
ENFORCEMENT REPORTS NO FLOODING PROBLEMS. SO THE WARNING WAS ALLOWED 
TO EXPIRE AT 1100 AM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR 
CABLE TELEVISION FOR ADDITIONAL INFORMATION. THUNDERSTORMS ARE AGAIN 
EXPECTED THIS AFTERNOON WITH HEAVY RAINS POSSIBLE.

LAT...LON 4661 9725 4595 9721 4595 9659 4660 9681

$$
TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 4:00 AM CDT, 47 minutes earlier.

Area forecast discussion, Sep 5, 4:00 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CDT MON SEP 5 2005

.DISCUSSION AND SHORT TERM (TODAY-TONIGHT)...SERIES OF SHORTWAVES
AND ASSOCIATED UPPER JET MAXIMA TO PARADE OVER THE AREA. THE FIRST
IS STILL CAUSING A FEW SEVERE THUNDERSTORMS IN A BROKEN LINE OF
STORMS FROM NORTHEAST SD TO SOUTHEAST MB. THE LARGEST CLUSTER IN
ROSEAU/MARSHALL COUNTIES MN IS ON THE CONVERGENT LEFT QUADRANT OF
THE LOW LEVEL JET WHICH THE RUC SLOWLY SHIFTS THROUGH LAKE OF THE
WOODS BY AROUND SUNRISE. EXPECT THIS LINE TO GRADUALLY WEAKEN AND
MOVE EAST. ANOTHER SHORTWAVE NEAR EASTERN MT BORDER WILL SKIRT BY
PROBABLY WITH NO MORE THAN ISOLATED THUNDER AND MAYBE NONE THIS
MORNING. THE SHORTWAVE TO WATCH HAS JUST PASSED YELLOWSTONE PARK
AND IS RATHER OBSCURE IN WATER VAPOR. BUT THIS IS THE ONE NAM AND
GFS SHOW WITH A LOT OF UPPER JET DIVERGENCE WITH THE MODELS
PLACEMENT DETERMINING WHERE THE MOST QPF OCCURS...FARTHER SOUTH
IN NAM. UKMET SHOWS THIS SHORTWAVE BECOMING ABSORBED INTO THE MORE
DOMINANT JET LATE TODAY APPROACHING OVER SOUTHERN SASK...WHICH SEEMS
AN UNLIKELY SCENARIO. LOW LEVEL CONVERGENT FLOW NEAR THE BAROCLINIC
BOUNDARY NEAR THE TROUGH AND COOL FRONT TO PROVIDE MOST OF THE
REMAINING LIFT FOR POSSIBLE SEVERE STORMS AGAIN THIS AFTERNOON AND
EVENING. CONVECTIVE TEMPERATURES WILL NEVER BE REACHED BUT THERE
WILL BE ENOUGH ASSISTED LIFT FROM THE FRONT AND JET DYNAMICS THAT
LACK OF SURFACE HEATING LIKELY WILL NOT DETER DEVELOPMENT.

MAY NEED TO CONSIDER A FLASH FLOOD WATCH IF THUNDERSTORMS CONTINUE
THIS MORNING AND GREATER RAINFALL WILL OCCUR THAN WHAT IS IN OUR
GRIDS BUT FLASH FLOOD GUIDANCE REMAINS RELATIVELY HIGH. SOME AREAS
IN UPPER RED RIVER REACH HAVE RECEIVED 2+ INCHES TONIGHT ACCORDING
TO RADAR STORM TOTAL PRECIP AND DOESN/T QUITE APPEAR DONE. ALSO IT
SEEMS THAT IF NAM IS CORRECT THEN HEAVY RAIN WILL FOCUS SOUTHWARD
ALONG THE EASTWARD MOVING FRONT AND TRAINING STORMS WILL NOT BE A
PROBLEM. IF GFS IS MORE CORRECT THEN HEAVY RAIN WOULD OCCUR
(NORTHERN COUNTIES) WHERE LESS RAIN HAS FALLEN. WILL HOLD OFF ON
THIS FOR NOW.

.EXTENDED...MADE NO CHANGES THIS MORNING THOUGH CONSIDERED ADDING
CHANCE OF THUNDER TO NEXT MONDAY. DAY SHIFT MAY EVALUATE THIS
FURTHER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, Sep 4, 2:43 PM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT SUN SEP 4 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
243 PM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST
MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS
EVENING WHEN THE STORMS WILL BE MORE SUPER CELLULAR IN NATURE. A
COLD FRONT SWEEPING SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND
TONIGHT WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR POOLING AHEAD
OF THE FRONT. THIS SCENARIO WILL SET THE STAGES FOR EXPLOSIVE STORM
DEVELOPMENT THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ACTIVITY WITH THE POTENTIAL FOR ADDITIONAL SEVERE
STORMS WILL PERSIST MONDAY INTO MONDAY NIGHT ACROSS THE REGION. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY LEAD TO
ISOLATED AREAS OF FLASH FLOODING. THUNDERSTORM ACTIVITY WILL
DIMINISH BY TUESDAY AS THE COLD FRONT RESPONSIBLE FOR ALL THE
UNSETTLED WEATHER SLIPS TO THE SOUTH AND EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO LABOR DAY.

BERG/TG

In the hours before

Local storm report, Sep 5, 12:05 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1205 AM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             3 N LANGDON             48.81N 98.37W
09/05/2005  1.00 INCH        CAVALIER           ND   TRAINED SPOTTER

&&

VGODON
Special weather statement, Sep 5, 3:59 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
359 AM CDT MON SEP 5 2005

MNZ001>005-007>008-013>015-029-NDZ006>008-014>016-024-
026>030-038>039-049-052>054-051000-
CLAY-KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON-
EAST POLK-WEST POLK-RED LAKE-ROSEAU-WILKIN-BARNES-BENSON-CASS-
CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-RANSOM-
RICHLAND-SARGENT-STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
359 AM CDT MON SEP 5 2005

...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH
767 TO EXPIRE FOR THE FOLLOWING AREA...

IN MINNESOTA THIS ALLOWS TO EXPIRE 9 COUNTIES

IN NORTHWEST MINNESOTA

KITTSON... MARSHALL... NORMAN...
PENNINGTON... POLK... RED LAKE...
ROSEAU...

IN WEST CENTRAL MINNESOTA

CLAY... WILKIN...

IN NORTH DAKOTA THIS ALLOWS TO EXPIRE 17 COUNTIES

IN NORTHEAST NORTH DAKOTA

BENSON... CAVALIER... EDDY...
GRAND FORKS... NELSON... PEMBINA...
RAMSEY... TOWNER... WALSH...

IN SOUTHEAST NORTH DAKOTA

BARNES... CASS... GRIGGS...
RANSOM... RICHLAND... SARGENT...
STEELE... TRAILL...

THIS INCLUDES THE CITIES OF...ARGYLE...BRECKENRIDGE...CANDO...
COOPERSTOWN...CROOKSTON...DEVILS LAKE...EAST GRAND FORKS...
ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...GRAND FORKS...
GWINNER...HALLOCK...HALSTAD...LAKOTA...LANGDON...LISBON...
MADDOCK...MAYVILLE...MILNOR...MOORHEAD...NEW ROCKFORD...PEMBINA...
RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS...
VALLEY CITY AND WAHPETON.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:20 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey40 min
Sep 4, 11:59 PM CDTSevere Thunderstorm WarningFGFCavalier46 min
Sep 5, 1:05 AM CDTSevere Thunderstorm WarningFGFCass39 min
Sep 5, 4:15 AM CDTSevere Thunderstorm WarningFGFRichland60 min
Sep 5, 4:21 AM CDTSevere Thunderstorm WarningFGFCass24 min
Sep 5, 4:54 AM CDTSevere Thunderstorm WarningFGFWalsh66 min
Sep 5, 3:14 PM CDTSevere Thunderstorm WarningFGFBarnes37 min
Sep 5, 3:28 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele62 min
Sep 5, 4:03 PM CDTSevere Thunderstorm WarningFGFTraill57 min
Sep 5, 5:32 PM CDTSevere Thunderstorm WarningFGFBarnes58 min
Sep 5, 5:44 PM CDTSevere Thunderstorm WarningFGFSteele61 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.